Heavy Rain, Cherokee
- When
- July 6, 1:00 PM CST
- Where
- Cherokee County, 2.15 mi WNW of Washta
- Reported by
- Public
- Coordinates
- 42.580, -95.760
Two inches of rain fell in 45 minutes.
A thunderstorm produced rainfall of 5 inches, which caused flash flooding near the town of Washta during the afternoon of July 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced rainfall of 5 inches, which caused flash flooding near the town of Washta during the afternoon of July 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 6, 9:59 AM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1059 AM CDT TUE JUL 6 2010 .DISCUSSION... WK MID LVL WAVE LIFTING THRU NRN SD/SRN ND THIS MORNING WL MEAN ISOLATED CONVECTIVE CELL SHUD CONTINUE TO PUSH EWRD THRU KHON AREA THROUGH MIDDAY HOURS...FEEDING OFF ELEVATED INSTABILITY. STRUCTURE HAS BEEN SHOWING SOME NICE COOLING ON IR...A BIT MORE LIGHTNING... BUT REFLECTIVITIES STRUGGLING TO GET MUCH OVR 50 DBZ...SO LKLY BRIEF HEAVY RAINER SLIDING JUST TO N OF KHON. MEANWHILE...EARLIER STRATUS/FOG IS BREAKING INTO A SC FIELD THRU NW IA/SW MN...WITH TEMPS/DPWTS ALREADY CLIMBING NICELY FROM RADIATIVE MORNING DIP. OTHERWISE...FOCUS IS ON THE POTENTIAL FOR SVR CONVECTION LATER IN THE DAY. A BROADLY FRONTOGENETIC ZONE SETS UP THRU THE DAY OVR LOWER BRULE TO MID JAMES VALLEY. WL LKLY GET EXTRA KICK FROM DIFFERENTIAL HEATING DUE TO SUN SOUTH AND CLDS NORTH. THIS BNDRY WL BE IN PLACE AS SECOND MID LVL WAVE EXPECTED TO PUSH INTO CNTRL DKTS OUT OF WRN TROUGH THIS EVENING. ATM WKLY CAPPED TO SFC/ML BASED CONVECTION EVEN INTO LATE AFTN. HOWEVER...NOT STRONG ENOUGH TO RESIST ANY BOOST TO LOW LVL CONVERGENCE/MID LVL COOLING...SO EXPECT CONVECTION TO FIRE ARND 22Z-23Z IN SCNTRL AREAS. PARAMETERS WORKED UP FOR FAR WRN CWA NR 9V9 ARE A BIT CONCERNING...AS EVEN A CONSERVATIVE ESE WIND RESULTS IN ENOUGH 0-1KM SHEAR...IN COMBINATION WITH THE DEEPER SHEAR WITH SLIGHTLY STRONGER MID LVL FLOW THRU NWRN HALF OF CWA...TO MAKE SUPERCELLULAR MODES POSSIBLE. LOW LVL WNDS ARE A BIT WEAK...BUT WITH STRENGTHENING MID LVL FLOW AND THE POTENTIAL FOR EVEN MORE TURNING IN THE LOWEST KM...WOULD NOT SAY THE TORNADIC THREAT WOULD BE ZERO...RATHER SOMETHING THAT WOULD HAVE TO BE WATCHED FOR ISOLD LATE AFTN/EARLY EVNG STORMS. SOME DIFFERENCES ON HOW TO HANDLE CONVECTION WITH HRRR INDICATING A RAPID EWRD SPREAD THRU EVNG...BUT OTHER SLNS SHOWING ACTIVITY HOLDING BACK WITH SOME INTERVENING MID LVL RIDGING THRU SERN SD FOR MUCH OF UPCOMING NIGHT. CERTAINLY SVR THREAT WOULD APPEAR TO REMAIN THRU WRN AREA ONLY THRU THE EVNG HOURS. BASED ON BUFKIT SOUNDINGS WOULD EXPECT SCT SC FIELD TO DEVELOP MUCH OF THE CURRENTLY SUNNY AREAS IN NEXT 1-2H...BUT PC SHOULD COVER. WL HAVE TO WATCH TMPS A BIT TO MAKE SURE CLDS DO NOT KEEP FAR NWRN AREAS A FEW DEGREES COOLER THAN GOING. /CHAPMAN && .AVIATION... SHORT TERM CONCERNS THIS MORNING REVOLVE AROUND LOW CIGS THRU ERN CWA...AND AN ISOLD THUNDERSTORM JUST W OF KHON. LIFR STRATUS RESIDUALS ACRS NW IA THIS MORNING WITH FOG DISSIPATING BY 14Z. ANY CIGS WITH STRATUS LKLY TO DISSIPATE IN FAVOR OF A HIER MAINLY SCT FLAT SC FIELD DEVELOPING OVR MUCH OF THE AREA DUE TO RECENT MOISTURE...WITH HGTS WORKING FROM UPR MVFR INTO THE LOWER VFR RANGE BY MIDDAY. CONVECTIVE CELL WL CONTINUE TO PUSH ENE AT 32 KTS LATE THIS MORNING...WITH NO REASON TO EXPECT IT TO DISSIPATE AS DRIVEN BY MID LVL WAVE AND FEEDING OFF WK ELEVATED INSTABILITY. EXPECTED TO PASS JUST N OF KHON...SO DID NOT MENTION MORE THAN VCTS IN UPDATED TAF. LONGER RANGE AVIATION CONCERN IS WITH CONVECTIVE POTENTIAL AS BNDRY STARTS TO SHARPEN UP ACRS WRN CWA DURING THE AFTN. CONVECTIVE DEVELOPMENT APPEARS LIKELY BY LATE AFTN/EARLY EVNG...AS WK WAVE APPROACHES AND INSTABILITY/SHEAR CONCENTRATES ALG BNDRY. THE CONVECTIVE ACTIVITY WILL LIKELY PRODUCE HEAVY RAIN REDUCING VISIBILITIES BRIEFLY BLO 1SM...BUT TAFWISE WOULD SEEM THAT 2SM WOULD BE SUFFICIENT. THESE STORMS WILL AFFECT THE KHON TERMINAL AFTER 22Z...AND TOWARD/AFT 12Z WEDNESDAY AT THE KFSD AND KSUX TERMINALS. /CHAPMAN && .PREV DISCUSSION... AFTER PATCHY SHALLOW FOG EARLY...MAINLY EAST OF I29...SHOULD BE A CLASSIC SUMMER DAY WITH CONSIDERABLE SUNSHINE...WARM TEMPS AND INCRG HUMIDITY WITH LOTS OF EVAPORATION IN BOUNDARY LAYER FROM RECENT RAINS. SCT TO BKN CU EXPCD TO DVLP ESPECIALLY IN MORE MOIST AIR MASS IN NWRN IA THIS AFTN. ATTENTION TURNS TO NEXT DECENT SHORT WAVE MOVG SLOWLY EWD FROM NRN RCKYS TDA INTO NRN PLAINS WED. THIS SYSTEM WILL INDUCE QUITE A RETURN SELY FLOW OF MOIST LOW LVL AIR FROM THE CNTRL AND SRN PLAINS THRU TNGT IMPINGING ON DVLPG FRONTAL BOUNDARY MOVG THRU CNTRL SD. SO INCREASED POPS AND QPF SOME MORE NWRN THIRD OF CWA TNGT AS EXPECT WDSPRD TSTM DEVELOPMENT AS SHORT WAVE STARTS TO MOVE EAST INTO AREA. ACTUALLY QUITE A LOT OF DEEP SHEAR AND INSTABILITY AVAILABLE IN NWRN THIRD OF CWA FROM LATE THIS AFTN INTO TNGT...AND A FEW SVR STORMS QUITE PSBL. MODELS HAVE BEEN ON THE WEAK SIDE WITH MCSS ALL SUMMER LONG...AND FEEL MCS DVLPG INTO WRN CWA THIS EVE WILL KEEP MOVG EAST INTO SERN SD EARLY WED...WEAKEN IN THE MRNG... THEN REDEVELOP AGAIN IN THE SERN CWA IN THE AFTN. CDFNT/OUTFLOW BOUNDARY MOVG GRADUALLY SEWD OVER CWA WED FLWD BY NLY FLOW OF RAIN COOLED AIR AND DROPPED HIGHS SOME NORTH AND WEST IN CWA. COULD BE SOME HEAVY RAINS AGAIN FOR NWRN THIRD OF CWA TNGT...PSBLY MOVG EWD THRU PARTS OF CWA BY WED AFTN AS HAS BEEN RECENT HISTORY. KEPT LINGERING CHCS OF SHRA IN SERN CWA WED EVE...THEN FINALLY CLRG OUT WITH A COUPLE OF NICE DAYS EXPCD FOR THU THRU FRI. MIGHT HAVE TO WATCH FOR ISOLD INSTABILITY -TSRA IN THE AFTN HOURS ESP NERN CWA. PATTERN GETS ACTIVE AGAIN FOR TSTMS FROM SAT NGT TO NEXT WEEK... WITH THE USUAL EXACT TIMING ISSUES. /RSR && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 AM CDT TUE JUL 06 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1145 AM CDT TUE JUL 06 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... INITIAL DEVELOPMENT OF THUNDERSTORMS IS EXPECTED VERY LATE THIS AFTERNOON INTO EARLY EVENING FROM THE MID JAMES VALLEY TOWARD THE LOWER BRULE AREA. EARLY DISCRETE STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE...WIND GUSTS TO 65 MPH...AND EVEN A BRIEF TORNADO. THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS THROUGH THE EVENING HOURS...WITH THE THREAT TRANSITIONING TO MORE DAMAGING WIND AND HAIL TO QUARTER SIZE MOVING EAST TOWARD DE SMET...MITCHELL...AND LAKE ANDES. THE SLOW EASTWARD MOVEMENT OF STORMS OVERNIGHT WILL ALSO CONTRIBUTE TO A HEAVY RAINFALL THREAT...WITH ANOTHER INCH TO TWO OF RAINFALL POSSIBLE FOR LOCATIONS WEST OF A DE SMET TO LAKE ANDES LINE. FLOODING... THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. ELSEWHERE...RIVERS CONTINUE TO FALL. THE LITTLE SIOUX RIVER NEAR LINN GROVE WILL ALSO BE IN FLOOD UNTIL MID WEEK. ADDITIONAL HEAVY RAINFALL OVER THE NEXT DAY OR TWO COULD STALL OR REVERSE FALLING TRENDS IN AREA RIVER LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND A FEW THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST OVER THE AREA THROUGH WEDNESDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH ISOLATED SEVERE STORMS MAINLY SOUTHEAST OF A LINE FROM MARSHALL TO YANKTON...BUT A WIDESPREAD SEVERE WEATHER THREAT IS NOT EXPECTED. THE PATTERN WILL STILL BE FAVORABLE FOR A FEW SEVERE OR HEAVY THUNDERSTORMS AT TIMES FROM LATE SATURDAY INTO NEXT WEEK...MAINLY IN THE NIGHTTIME HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 137 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Two inches of rain fell in 45 minutes.
Heavy rainfall of 5 inches caused flooding of roads, culverts, and fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249113, 249110.